Colorado, 2004

Flash Flood in Colorado, July 16, 2004

July 16, 2004 · NWS GJT · 1 event in 1 county or zone

Water and debris up to two feet deep flowed across Highway 139.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Water and debris up to two feet deep flowed across Highway 139.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 1:21 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 16, 1:21 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT FRI JUL 16 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
LARGE WET RIDGE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE AREA
THROUGH SAT NIGHT. WITH DEW POINTS IN THE 50S...PW OVER AN INCH.
ONLY LOW LEVEL DRY ADVECTION MAY OCCUR DOWN SOUTH AS SLIGHTLY LOWER
DEW PTS OVER SE CO AND NW NM SLIDE A BIT NORTH. THIS MAY ONLY ALLOW
FOR BETTER SURFACE HEATING...THOUGH...RESULTIN IN SIMILAR CONVECTIVE
DEVELOPMENT IN THE END. THUS FAR...CONVECTION APPEARS TO BE HUGGING
THE HIGHER TERRAIN WITH ONLY A HINT OF VORTICITY INFLUENCES
ASSOCIATED WITH WEAK VORT MAX STRETCHING W-E ACROSS CENTRAL UT AND NW
CO. ANOTHER VORT MAX IS CURRENTLY OVER ECNTRL AZ AND MOVING NORTH.
THIS MAY SPUR AN INCREASE IN CONVECTION WHEN IT MOVES OVER SE UT THIS
EVENING. WILL STAY WITH PERSISTENCE THROUGH SAT NIGHT. EXPECT TO SEE
CONVECTION AND PRECIPITATION CONTINUING THROUGH THE EVENING THEN
SLOWLY DECREASING OVERNIGHT. SATURDAY SHOULD BE SIMILAR TO TODAY.
MODELS HAVE SHOWN TEMP TRENDS FAIRLY WELL AND WILL STAY CLOSE TO
GUIDANCE.

.LONG TERM (SUNDAY THROUGH FRIDAY)...AT THE BEGINNING OF THE
PERIOD...LARGE AMPLIFIED RIDGE REMAINS FIRMLY ANCHORED OVER THE
REGION WITH TROUGHS ALONG THE WEST COAST AND OVER THE EASTERN PORTION
OF THE CONUS. THIS PATTERN FLATTENS WITH TIME WITH THROUGH THE
PERIOD...WITH GOOD MODEL CONSISTENCY. WILL CONTINUE TO BROAD BRUSH
THE FORECAST AS MOISTURE CONTINUES TO ROTATE AROUND THE HIGH. SOME
SLOW DRYING IS INDICATED SUN AND MON BUT ATMOSPHERE REMAINS MOIST
ENOUGH TO KEEP SLIGHT CHANCE/VALLEYS AND CHANCE/MOUNTAINS. THEN BY
TUE/WED WEST COAST TROUGH MOVES INLAND INTO SOUTHERN CANADA PUSHING
THE RIDGE FARTHER SOUTH AND ALLOWING SOME DRYING FROM THE WEST. BUT
DRYING NOT SUFFICIENT TO ELIMINATE POPS ALTOGETHER SO WILL KEEP
MENTION OF SLIGHT CHANCE MOUNTAIN POPS EACH AFTERNOON AND EVENING.

HIGH TEMPS AROUND NORMAL ON SUN AND MON...THEN INCREASE A LITTLE EACH
DAY THROUGH THE END OF THE PERIOD.  LOW TEMPS REMAIN ABOVE NORMAL
THROUGH THE PERIOD DUE TO RELATIVELY HIGH DEW POINTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Jul 16, 4:45 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 16 2004

COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE
MOUNTAINS. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN.
LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...
ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH
FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO
BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND MONDAY.

FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The radar

The Grand Junction radar (KGJX), 102 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rio Blanco

When
July 16, 3:56 PM MST to 4:56 PM MST
Where
Rio Blanco County, 20 mi S of Rangely
Reported by
LAW ENFORCEMENT
Coordinates
39.980, -108.217 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416824.